Skip to Main content Skip to Navigation
Journal articles

Digraph complexity measures and applications in formal language theory

Abstract : We investigate structural complexity measures on digraphs, in particular the cycle rank. This concept is intimately related to a classical topic in formal language theory, namely the star height of regular languages. We explore this connection, and obtain several new algorithmic insights regarding both cycle rank and star height. Among other results, we show that computing the cycle rank is NP-complete, even for sparse digraphs of maximum outdegree 2. Notwithstanding, we provide both a polynomial-time approximation algorithm and an exponential-time exact algorithm for this problem. The former algorithm yields an O((log n)^(3/2))- approximation in polynomial time, whereas the latter yields the optimum solution, and runs in time and space O*(1.9129^n) on digraphs of maximum outdegree at most two. Regarding the star height problem, we identify a subclass of the regular languages for which we can precisely determine the computational complexity of the star height problem. Namely, the star height problem for bideterministic languages is NP-complete, and this holds already for binary alphabets. Then we translate the algorithmic results concerning cycle rank to the bideterministic star height problem, thus giving a polynomial-time approximation as well as a reasonably fast exact exponential algorithm for bideterministic star height.
Document type :
Journal articles
Complete list of metadatas

Cited literature [43 references]  Display  Hide  Download

https://hal.inria.fr/hal-00990597
Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s <>
Submitted on : Tuesday, May 13, 2014 - 4:27:56 PM
Last modification on : Thursday, September 7, 2017 - 1:03:38 AM
Long-term archiving on: : Monday, April 10, 2017 - 10:38:33 PM

File

2107-7526-1-PB.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00990597, version 1

Collections

Citation

Hermann Gruber. Digraph complexity measures and applications in formal language theory. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2012, Vol. 14 no. 2 (2), pp.189--204. ⟨hal-00990597⟩

Share

Metrics

Record views

244

Files downloads

1027